Ohio, 2005

Flash Flood in Ohio, September 17, 2005

September 17, 2005 · NWS CLE · 1 event in 1 county or zone

During the early morning hours of the 17th, lake effect showers developed and moved onshore over northern Lorain County. The band of heavy rainfall stretched from offshore of Lake Erie into central Lorain County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the early morning hours of the 17th, lake effect showers developed and moved onshore over northern Lorain County. The band of heavy rainfall stretched from offshore of Lake Erie into central Lorain County. This area of showers quickly intensied causing substantial flooding in the City of Lorain and some minor flooding in Amherst. In Lorain, the heavy rain band set up over Millers Run Creek and caused it to rise out its banks. At least three feet of water flooded streets near, and just to the east of the creek. Water quickly flowed into the basements of homes near the creek filling them with several feet of water. Homes along Sherwood Road and Windsor Court sustained the worst flood damage. Flood waters rose enough to get on to the ground floor of six homes. Many other homes nearby had three to four feet of water accumulate in their basements. Water penetrated most of these homes through basement windows. A lot of flooding was also reported along West 23rd Street. Many residents near and away from the creek were forced to evacuate from their homes. Tower Boulevard, a major road in Lorain, had around three feet of water on it. Some rainfall amounts in and around Lorain ranged from 2.07 inches in Lorain to 1.06 inches at the Lorain County Airport. Amherst received 1.18 inches, and Sheffield Villiage picked up 1.36 inches. Hundreds of homes, most of them in Lorain, reported serious basement flooding from sewer backups. No injuries were reported as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 17, 2:28 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 17, 2:28 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
328 AM EDT SAT SEP 17 2005

.SHORT TERM (TDA THRU MON)...
LATEST SATELLITE IMAGERY SHOWING BACK EDGE OF CLOUDS OVR NW TIP OF
OH.  APPRS THIS BACK EDGE HAS ACTUALLY MOVED BACK TO THE W SLIGHTLY
PAST COUPLE HRS.  SO...OBVIOUSLY WL TAKE MOST OF THE DAY FOR THE FA
TO CLR TDA.  BOTH GFS AND NAM DONT HAVE 850 MB RIDGE MOVG ACRS FA
TIL THIS EVE.  WL TRY FOR BCMG P/C IN THE W TDA WITH SUM PARTIAL
CLEARING INTO NE OH LATE 1ST PD.  THIS ALSO SUPPORTED BY BUFKIT
SOUNDGS WHICH INDICATE QUITE A BIT OF LLVL MOIST THRU THE EVE HRS.
NOT MUCH IN THE WAY OF UVV EXPCTED TDA BUT GIVEN CLOSE TO 10 DEG
LAKE TO 8H TEMP DIFF THIS AM COULD SEE A FEW SHRA OR MORE LIKELY
SPRINKLES THRU THE MIDDLE PART OF THE DAY.  WL CONT WITH WORDG
SIMILAR TO PREVIOUS PACKAGE WITH SLGT CHC OR SML CHC WORDG ERN 1/2
OF AREA.  COULD EVEN BE A FEW SPITS INTO THIS EVENING IN NW PA.

LLVL MEAN RH REALLY DROPS AFT 00Z AND EXPCT ANY REMAINING CLOUDS TO
QUICKLY GO AWAY AFT DARK.  SHOULD BE A GD RADIATIONAL COOLING NGT
AND DO EXPCT SUM PATCHY FOG TO DVLP.  SUN LOOKS A LTTL WARMER AS SFC
RDGE SLIDES E ACRS RGN AND AREA COMES UNDER INFLUENCE OF RETURN
FLOW.

SUM MODEL DIFFS WITH HANDLING OF NEXT SYSTEM MON NGT INTO TUE.
BIGGEST DIFFS ARE WITH THE MOVEMENT OF SFC LOW WITH GFS CONTG TO
HAVE A MORE NLY TRACK.  FORTUNATELY THOUGH...FRONTAL TIMING AND
RESULTING PRECIP FCST ARE ABT THE SAME AND WL NOT MAKE ANY CHGS AT
THIS TIME.

THINK GFS MOS TEMP GUID A LTTL WARM TDA GIVEN EXPECTED AMNT OF
CLOUDS.  GUID LATER PDS LOOKS BETTER.
&&

.LONG TERM(TUE THRU FRI)...

PATTERN REMAINS SOMEWHAT PROGRESSIVE IN THE EXTENDED AS THE
WESTERLIES BEGIN TO SHIFT SOUTHWARD AS WE GO INTO THE NORTHERN
HEMISPHERE AUTUMN. EXTENDED MDLS ARE IN GOOD AGREEMENT IN THE DAY 4
(TUE) SHORT WAVE ENERGY AND ASSOCIATED COLD FRONTAL PASSAGE THRU THE
REGION. 12Z NAM AGREES WITH SCENARIO ALTHOUGH IT IS A LITTLE SLOWER.
LOOKS LIKE THE BEST DYNAMICS AND MOISTURE WILL STAY N OF THE
AREA...BUT ONE CANNOT RULE OUT PCPN MON NIGHT INTO TUE WITH THE
FROPA. WL INCLUDE 30 POP FOR THIS TIME PD. AFTER THAT...THE MDLS
BEGIN TO DIVERGE WITH FEATURES. THE GFS SUGGESTS THAT A STRONGER UPR
TROUGH WL DIVE INTO THE UPR MIDWEST BY THU WITH THE MDL SHOWING A
STRONG SFC LOW MOVING THRU THE WRN LAKES. ECMWF SHOWS A STRONGER
TOUGH DIGGING OVER THE WEST WITH HIGHER HEIGHTS OVER THE EAST. THIS
SEEMS TO BE THE PATTERN AS OF LATE AND THINK THAT THE ECMWF SOLN IN
REASONABLE. WITH THIS IN MIND...WL GO WITH DRY WX FOR WED AND THU.
WL NEED TO GO WITH CHC POPS FOR FRIDAY AS THE ECMWF ALSO SHOWS A
FRONTAL SYSTEM NW OF THE AREA. OVERALL...TEMPS WILL STILL CONTINUE
TO BE NEAR OR ABOVE NORMAL WITH THE COOLER CANADIAN AIR STILL LOCKED
UP OVER THE NW TERRITORIES.

&&

.AVIATION(06Z-06Z)...
MVFR AND IFR CONDITIONS WILL PERSIST OVER NRN OHIO THROUGH OVERNIGHT
AND INTO THE MORNING HOURS. LOOKING FOR A CEILING TO SLOWLY RISE
THROUGH THE DAY BUT WILL MAINTAIN MVFR THROUGH MUCH OF THE AFTERNOON
HOURS. TOL AND FDY MAY BE ABLE TO BREAK OUT IN LATER IN AFTERNOON
INTO MARGINAL VFR. MFD WILL REMAIN LIKELY LIFR-IFR THROUGH 14Z THEN
BEGIN TO SEE VIS AND CEILINGS COME UP TO MVFR AFTER 16Z. BY 00Z SUN
EXPECTING IMPROVED CONDITIONS HOWEVER WITH CLRING SKIES GOING TO
TREND TOWARDS FOG DEVELOPING FOR MANY LOCATIONS AND VISBYS DROPPING
AFTER 02Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KUBINA
LONG TERM...MRD
AVIATION...ABE
Hazardous weather outlook, Sep 17, 4:41 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
541 AM EDT SAT SEP 17 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-180945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
541 AM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OHIO...NORTH CENTRAL OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Cleveland radar (KCLE), 28 km away, was scanning. The volume nearest the first event began at 11:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lorain

When
September 17, 6:10 AM EST to 9:40 AM EST
Where
Lorain County, Lorain
Property damage
$1.1 million
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -82.183

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475217.